I’m in cycle 4 now. I still go every week for treatment, but here’s something to look forward to: At the end of cycle 6, I’ll have a PET scan. If everything looks good on the PET scan, my treatment schedule will change to every other week.
My Pomalyst dose has been decreased to 2 mg/day. It’s been noticeably easier to tolerate than 3mg.
I am getting daratumumab every other week now. I’m still getting talquetamab every week.
This is going to be a pretty boring post. I’m going to do my best to recall the events of my stay in the hospital while my trial drugs were administered according to the protocol.
On May 25th I was admitted to the hospital to start the daratumumab, talquetamab, and pomalyst trial. The reason a hospitalization is required for this drug trial is that the majority of patients develop cytokine release syndrome (CRS). The percentage of patients who developed CRS in a phase I trial of talquetamab alone was 67%. In an abundance of caution, the designers of the trial determined that patient safety required the stay. I was admitted to the BMT floor, which was pretty nice compared to other hospital rooms I’ve seen.
I had the first dose of both drugs injected subcutaneously (SC) on the morning of May 25th. About 36 hours after the first dose of talquetamab, I experienced chills and a fever, as well as a few other subtle side effects (adverse events). I had a small bit of stomach pain and some body aches. The first fever reached 101 degrees and I was treated with fluids and acetaminophen. I could compare this to my first experience with CRS in November, 2020, when I started the TNB drug trial.
A few days later, I was supposed to have the second dose of talquetamab, which would be a half dose like the first one. The second dose was withheld due to low platelets, and scheduled for the following day. I can’t even remember what day that was because I waited too long to write this! Anyway, the second injection caused a grade 2 CRS. My temperature at its highest was 104.3, and there were other factors that caused it to be graded that way. My systolic blood pressure dropped 30 points, respirations were 32 per minute, and my O2 was 92%. The doctors there decided to get a stat order in for me to have tocilizumab to reverse the CRS. The nurses call it “toci.” I remember thinking it was hilarious that one of the nurses told me I was going to “get cozy with toci.” I don’t remember what time of day this happened. You know how you kind of zone out when you have a high fever?
The toci worked to help me get through the CRS. They decided to administer a second dose 8 hours later, because my temperature was still over 103 F. The end result was that the CRS was handled rather well by the staff. Thanks to Dr. Khalil, who was extraordinarily competent and comforting. I wish he could stay at WFBMC after the completion of his fellowship.
On June 5th, I was allowed to go home. I really hated being confined to the hospital. I hope these trial drugs will be effective and it’ll be years until I even have to think about being a patient in the hospital.
In my next post, I’m going to talk about the side effects I’ve experienced with SC talquetamab.
I’ve signed consents and started testing for a new trial using daratumumab (dara), pomalyst (pom) & a new drug called talquetamab. The one thing I have left to do is the bone marrow biopsy, which will be done next Thursday. Here’s a link to the info about the trial.
I’ve had another PET scan since I last posted, and a few spots have gotten worse. It’s disconcerting. But, I hope the trial drugs will stop the myeloma and give me time to wait for some more treatments to come down the pipeline. This is different for me, because I’ve never had bone issues before & I assumed I never would. There’s some pain associated with it, especially in my spine and left hip.
I’ve had dara and pom together before, but just briefly. Daratumumab is also known as Darzalex®. This version is called DARZALEX FASPRO®. Is it supposed to be all caps, or is Janssen shouting at me? The reason this version of the drug is different, is that it’s given as a subcutaneous injection, rather than by IV (which is how I had it some years ago). We must remember to the ® when we write about daratumumab by its brand name. ; )
This trial requires a hospital stay of up to 10 days. The reason for that is that the injections can cause cytokine release syndrome (CRS). I had grade one CRS when I had my first infusion of the Teneobio drug in the last trial/treatment. I’m expected to have that again, and one doctor told me the second injection will be worse than the first. I’ll be on the BMT unit, which has nice rooms. I hope I’ll have a nice view!
Speaking of nice views, these are some Carolina Chickadees I saw in the back yard a few days ago.
Well, the daratumumab and pomalyst train has left the station without me. My doctor decided that it wasn’t helping me anymore, so I’ve moved on.
A few weeks ago I started carfilzomib (Kyprolis) and cyclophosphamide (Cytoxan). I also have 20 mg of dexamethasone every week. I have carfilzomib on Thursdays and Fridays and Cytoxan only on Thursdays. I’ll have three weeks on, then one week off. So far, my CBCs are pretty good. I have only slightly low hgb, rbc and platelets. Those were all low most of the time before this, anyway, so that’s nothing new.
As soon as I have some test results to post, I’ll do that.
If you’ve been on this treatment, I’d like to hear from you.
I recently had a change in my dara schedule. I had been going once every 4 weeks, prior to this month. My doctor decided to have me go every 2 weeks, starting this month (April, 2019). He wanted to give that a try because of an increase in k/l ratio.
I still have a pretty low level of disease, so we’ll see what the change in treatment frequency does.
This is just a quick update. I’m still on Darzalex, but am also taking 2 mg of Pomalyst (pom) 21 days a month. I’m not taking dex at the moment. I just get 20 mg of dex with each dara infusion. We’ll see how that goes.
For the last 3 or 4 months, I’ve been getting dara via rapid infusion. That cuts down on a lot of chair time. It feels like I may be having some more pronounced side effects from the rapid infusion in the form of fatigue and a bit of just feeling yucky. I asked my doctor if he’s heard others say they feel a little worse after the rapid infusion, and he said that seems to be the case with some people.
Anyway, I am still alive and am stable at this point.